Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 146, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 5, 2012, 10:03 AM CDT for Shelby County, Tennessee. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2012, 10:03 AM CDT (15:03 UTC)
- Expired
- Apr 5, 2012, 10:35 AM CDT
- In force
- 32 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Shelby County, TN
The radar
The Memphis radar (KNQA), 16 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 10:05 AM CDT | HAIL 0.25 | 3 E Downtown Memphis, TN | PENNY SIZED HAIL AT AVON AND SUMMER AVE. |
| Apr 5, 10:05 AM CDT | HAIL 0.75 | 5 E Downtown Memphis, TN | PENNY SIZE HAIL...SUMMER AND WHITESTATION AREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 3.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
005 WUUS54 KMEG 051503 SVRMEG TNC157-051545- /O.NEW.KMEG.SV.W.0146.120405T1503Z-120405T1545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1003 AM CDT THU APR 5 2012 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE... * UNTIL 1045 AM CDT * AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MIDTOWN MEMPHIS...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BARTLETT... GERMANTOWN...MIDTOWN MEMPHIS AND CORDOVA. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3536 8977 3511 8967 3503 8993 3515 9004 TIME...MOT...LOC 1502Z 231DEG 17KT 3513 8993 $$
1 follow-up statement
151 WWUS54 KMEG 051535 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1035 AM CDT THU APR 5 2012 TNC157-051545- /O.CAN.KMEG.SV.W.0146.000000T0000Z-120405T1545Z/ SHELBY TN- 1035 AM CDT THU APR 5 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHELBY COUNTY IS CANCELLED... AT 1035 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3536 8977 3511 8967 3503 8993 3515 9004 TIME...MOT...LOC 1535Z 231DEG 17KT 3523 8978 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 10:00 AM CDT, 3 minutes earlier.
Area forecast discussion, Apr 5, 10:00 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1000 AM CDT THU APR 5 2012 .UPDATE... UPPER LOW OVER ARKANSAS CONTINUES TO PROGRESS EASTWARD THIS MORNING. A FEW SMALL ARCS OF SHOWERS AND THUNDERSTORMS ARE PUSHING NORTHEAST OVER NORTHERN MISSISSIPPI AND EASTERN ARKANSAS. SOME BREAKS IN THE CLOUD COVER TO THE NORTH AND EAST SHOULD ALLOW FOR SOME DESTABILIZATION THIS MORNING WITH SHOWERS AND THUNDERSTORMS BECOMING MORE NUMEROUS BY AFTERNOON ACROSS WEST TENNESSEE. THUS...BUMPED UP POPS IN THESE AREAS. SOME STORMS COULD BE SEVERE...WITH HAIL BEING THE MAIN THREAT BUT FLASH FLOODING IS ALSO POSSIBLE ON THE NORTH EDGE OF THE UPPER LOW WITH NEARLY STATIONARY MOVEMENT OF STORMS...A LA STORMS NEAR LAWRENCE COUNTY. BORGHOFF && .PREV DISCUSSION... /ISSUED 309 AM CDT THU APR 5 2012/ AN UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER NORTHWEST ARKANSAS WILL DRIFT SOUTHEASTWARD TODAY SETTING OFF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA. MODELS IN PRETTY GOOD AGREEMENT WITH THIS SYSTEM. EXPECT AFTER SUNRISE...SHOWERS AND THUNDERSTORM COVERAGE WILL BEGIN TO BLOSSOM OVER MUCH OF THE AREA AS DAYTIME HEATING INTERACTS WITH THE APPROACHING UPPER LOW. ALREADY SEEING A COUPLE LINES OF SHOWERS AND THUNDERSTORMS SOUTHWEST OF THE CWA. SOME OF THE STORMS TODAY COULD BECOME SEVERE MAINLY OVER SOUTHEASTERN SECTIONS OF THE CWA WHERE INSTABILITY WILL BE THE GREATEST AND DUE TO THE TIMING OF THE PASSAGE OF THE UPPER LOW. FOR THIS REASON...THE SLIGHT RISK AS BEEN EXPANDED INTO THE MIDSOUTH. THE RISK AREA IS SOUTH AND EAST OF A LINE FROM JACKSON...TO MEMPHIS...TO CLARKSDALE. COOLER AIR WILL FILTER INTO THE AREA TODAY...KEEPING HIGHS IN THE LOWER TO MID 70S. TONIGHT...UPPER LOW PUSHES SOUTHEAST OF THE AREA QUICKLY. EXPECT POSSIBLY A FEW LINGERING SHOWERS ACROSS NORTHEAST MISSISSIPPI AND WEST TENNESSEE NEAR THE TENNESSEE RIVER DURING THE EARLY EVENING HOURS. OTHERWISE...SKIES WILL BEGIN TO CLEAR AS A SFC HIGH LOCATED OVER THE GREAT LAKES BEGINS TO BUILD SOUTHWARD. FRIDAY THROUGH SATURDAY...SFC HIGH OVER THE GREAT LAKES WILL CONTINUE TO BUILD INTO THE CWA AS AN UPPER RIDGE MOVES OVER THE AREA. EXPECT MOSTLY CLEAR SKIES WITH PLEASANT TEMPERATURES. HIGHS WILL RANGE FROM THE MID 60S TO THE MID 70S WITH LOWS IN THE 40S. SATURDAY NIGHT INTO SUNDAY...A COLD FRONT WILL SLIDE THROUGH THE MIDSOUTH. MODELS ARE IN GOOD AGREEMENT THAT THE FRONT WILL COME THROUGH THE AREA DRY. SUNDAY NIGHT THROUGH THE END OF THE FORECAST...SFC HIGH PRESSURE WILL BUILD OVER THE REGION THROUGH THE PERIOD. ANOTHER DRY COLD FRONT MONDAY NIGHT WILL BRING IN A REINFORCING SHOT OF COLD AIR. TEMPERATURES ARE ACTUALLY EXPECTED TO BE BELOW NORMAL MONDAY NIGHT THROUGH WEDNESDAY WITH HIGHS IN THE LOWER TO MID 60S AND LOWS IN THE MID 30S TO MID 40S. WILL NEED TO WATCH TUESDAY NIGHTS LOWS AS FROST ADVISORIES MAY BE NEEDED FOR PORTIONS OF THE CWA. KRM && .AVIATION... 12Z TAF CYCLE SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS MUCH OF EAST ARKANSAS AND NORTH MISSISSIPPI AND SHOULD INCREASE IN COVERAGE OVER THE NEXT FEW HOURS. ALL TAF SITES SHOULD EXPERIENCE RAIN AND THUNDERSTORMS TODAY. PREVAILING CONDITIONS WILL LIKELY REMAIN VFR...BUT EXPECT SHORT PERIODS OF IFR CONDITIONS DUE TO HEAVY RAIN IN ASSOCIATION WITH THE STRONGER STORMS. WINDS WILL CONTINUE TO VEER...SHIFTING FROM THE WEST THEN NORTHWEST AS A SURFACE LOW TRACKS GENERALLY ACROSS MEM AND TUP. DUE TO THIS TRACK...WINDS COULD SHIFT ABRUPTLY. && .PRELIMINARY POINT TEMPS/POPS... MEM 72 50 67 47 / 80 10 0 0 MKL 71 44 65 40 / 80 20 0 0 JBR 71 45 66 42 / 80 10 0 0 TUP 73 49 69 44 / 80 20 0 0 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 5, 4:54 AM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 454 AM CDT THU APR 5 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 454 AM CDT THU APR 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE THROUGH THE MIDSOUTH TODAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGHOUT THE MORNING INTO THE AFTERNOON. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL. THERE IS A SLIGHT RISK FOR SEVERE STORMS FOR AREAS SOUTH AND EAST OF A LINE...FROM CLARKSDALE MISSISSIPPI...TO MEMPHIS...TO JACKSON TENNESSEE. STRONG STORMS WITH SMALL HAIL WILL BE POSSIBLE FOR THE REST OF THE MIDSOUTH.THE SEVERE THREAT WILL COME TO AN END BY 7 PM AS THE UPPER LEVEL LOW PUSHES EAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE POSSIBILITY OF FROST WILL OCCUR ACROSS NORTHEASTERN PORTIONS OF THE MIDSOUTH TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING AS LOW TEMPERATURES ARE EXPECTED TO DROP INTO THE MID 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. KRM
In the hours before
Special weather statement, Apr 5, 6:18 AM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 618 AM CDT THU APR 5 2012 MSZ023-024-051200- MONROE MS-CHICKASAW MS- 618 AM CDT THU APR 5 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 700 AM CDT FOR... NORTHEASTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI... CENTRAL MONROE COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 6 MILES NORTH OF HOUSTON AT 618 AM CDT...MOVING EAST AT 20 MPH. PEOPLE IN CHICKASAW AND MONROE COUNTIES...INCLUDING LOCATIONS NEAR AMORY...HOUSTON AND OKOLONA...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3404 8831 3380 8834 3389 8903 3407 8901 TIME...MOT...LOC 1118Z 277DEG 19KT 3398 8897 30/SIRMON
Local storm report, Apr 5, 8:29 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
829 AM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM HAIL BYHALIA 34.86N 89.69W
04/05/2012 E0.88 INCH MARSHALL MS PUBLIC
HAIL NEAR NICKEL SIZE.
&&
MRMSpecial weather statement, Apr 5, 8:29 AM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 829 AM CDT THU APR 5 2012 MSZ002-003-TNZ089-051400- BENTON MS-MARSHALL MS-FAYETTE TN- 829 AM CDT THU APR 5 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 900 AM CDT FOR... NORTHWESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI... NORTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI... SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING HAIL UP TO PENNY SIZE WAS LOCATED OVER RED BANKS AT 829 AM CDT...MOVING NORTHEAST AT 35 MPH. PEOPLE IN BENTON...FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3513 8938 3496 8915 3474 8958 3488 8969 TIME...MOT...LOC 1329Z 230DEG 32KT 3487 8956
Special weather statement, Apr 5, 9:46 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
946 AM CDT THU APR 5 2012
MSZ001-TNZ088-051515-
DE SOTO MS-SHELBY TN-
946 AM CDT THU APR 5 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1015 AM CDT FOR...
NORTHERN DESOTO COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
OVER WALLS AT 946 AM CDT...MOVING NORTHEAST AT 25 MPH.
PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR HORN
LAKE...MIDTOWN MEMPHIS...OLIVE BRANCH...SOUTHAVEN AND T O FULLER
STATE PARK...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES LAKE MCKELLAR.
&&
LAT...LON 3502 9021 3504 9020 3510 9018 3513 9014
3512 9011 3512 9008 3513 9007 3515 9007
3516 9010 3524 9000 3493 8980 3482 9019
3503 9024
TIME...MOT...LOC 1446Z 237DEG 21KT 3496 9012Special weather statement, Apr 5, 10:01 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1001 AM CDT THU APR 5 2012 TNZ088-051530- SHELBY TN- 1001 AM CDT THU APR 5 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 1030 AM CDT FOR... CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PENNY TO NICKEL SIZE HAIL AND WINDS AT LEAST 40 MPH WAS LOCATED OVER MIDTOWN MEMPHIS AT 1001 AM CDT...MOVING NORTHEAST AT 20 MPH. PEOPLE IN SHELBY COUNTY...INCLUDING LOCATIONS NEAR BARTLETT... CORDOVA...GERMANTOWN AND MIDTOWN MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3536 8977 3511 8967 3503 8993 3516 9006 TIME...MOT...LOC 1501Z 231DEG 17KT 3512 8993
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 10:01 AM CDT | Special Weather Statement | MEG | Shelby | 29 min |
| Apr 5, 10:27 AM CDT | Special Weather Statement | MEG | Tipton | 48 min |
| Apr 5, 11:49 AM CDT | Severe Thunderstorm Warning | MEG | Lake | 41 min |
| Apr 5, 12:08 PM CDT | Tornado Warning | MEG | Lake | 20 min |
| Apr 5, 12:33 PM CDT | Severe Thunderstorm Warning | MEG | Carroll | 27 min |
| Apr 5, 12:42 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Chester, Gibson, Henderson, Madison | 33 min |
| Apr 5, 1:08 PM CDT | Special Weather Statement | MEG | Carroll | 37 min |
| Apr 5, 1:11 PM CDT | Special Weather Statement | MEG | Carroll | 34 min |
| Apr 5, 1:23 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henry, Weakley | 36 min |
| Apr 5, 1:46 PM CDT | Special Weather Statement | MEG | Obion | 29 min |
| Apr 5, 2:01 PM CDT | Special Weather Statement | MEG | Obion, Weakley | 29 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.